MAUDE Adverse Event Report: STRYKER GMBH LONG NAIL KIT R1.5, TI, RIGHT GAMMA3 Ø11X380MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER GMBH LONG NAIL KIT R1.5, TI, RIGHT GAMMA3 Ø11X380MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 34251380S
Medical Device Problem Codes Break (1069); Fracture (1260); Device Damaged by Another Device (2915)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 10/18/2023
Type of Reportable Event Serious Injury
Event or Problem Description
As reported: the patient's attorney contacted stryker with the following issue: the patient was operated on at the beginning of (b)(6) 2023 for a fracture of the femoral neck and a gamma nail was inserted.On (b)(6) 2023, the gamma nail broke in the area of the right thigh.The patient subsequently had an inpatient stay from (b)(6) 2023 to (b)(6) 2023.
 
Additional Manufacturer Narrative
The information in this report was provided by stryker legal affairs department.No additional information is available currently due to the ongoing litigation.Should additional information become available, the evaluation summary will be submitted in a supplemental report h3 other text : device disposition is unknown.
 
Additional Manufacturer Narrative
Correction - please refer to h6 results code.The reported event could be confirmed with the provided images.With the available medical notes, a formal medical opinion was sought: with the provided information in the medical notes, it is difficult to determine the cause of the failure.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.More detailed information about the complaint event as well as the affected device must be available in order to determine the root cause of the complaint event.If the device is returned or if any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Correction: please refer to section d9 the device was returned and is awaiting inspection.
 
Event or Problem Description
As reported: the patient's attorney contacted stryker with the following issue: the patient was operated on at the beginning on (b)(6) 2023 for a fracture of the femoral neck and a gamma nail was inserted.On (b)(6) 2023, the gamma nail broke in the area of the right thigh.The patient subsequently had an inpatient stay from on (b)(6) 2023.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned and matches the alleged event.The received nail is broken from the webs of the proximal lag screw hole.Severe drill marks were found at the lateral entrance of the hole majorly along the anterior web on the distal & proximal portion of the nail progressing inward through towards the medial end.The drill marks were generated by a deviated lag screw step drill which most likely had created the starting point of the fracture (notching effect) somewhere at the lateral edge on the anterior web.The breakage pattern resembles breakage in a fatigued manner, evident by visible lines of rest, relatively smooth breakage surface on the initiation side, and abrupt features on the other side.The breakage was initiated in a fatigued manner and broke instantaneously from the other side due to high tension and loading.Signs of heavy overloading were visible on the medial side of the nail which has deformed the nail by bending the material.We can also see misdrilling marks at the distal holes as the material is chipped off at the holes and deforming the material at that end.With the available medical notes, a formal medical opinion was sought: with the provided information in the medical notes, it is difficult to determine the cause of the failure.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.The operative technique clearly warns the user: in the event the nail is damaged during lag screw reaming, the fatigue strength of the implant may be reduced which may cause nail to fracture.No indications of material, manufacturing or design related problems were found during the investigation.Based on the above investigation no product related issue could be detected.The implants could finally not resist the applied force which finally led to the material overload/fatigue failure, we can also see misdrilling marks on the broken section of the nails which may have reduced the fatigue strength of the device leading to breakage.However, due to a lack of applicable radiographs, we cannot exactly say what caused this fatigue failure resulting in breakage of the nail.If any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description
As reported: the patient's attorney contacted stryker with the following issue: the patient was operated on at the beginning of (b)(6) 2023 for a fracture of the femoral neck and a gamma nail was inserted.On (b)(6) 2023, the gamma nail broke in the area of the right thigh.The patient subsequently had an inpatient stay from (b)(6) 2023.

Brand Name
LONG NAIL KIT R1.5, TI, RIGHT GAMMA3 Ø11X380MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key18788837
Report Number0009610622-2024-00082
Device Sequence Number7702266
Product Code HSB
UDI-Device Identifier07613252273844
UDI-Public(01)07613252273844(11)210819(17)260731(10)K0EE1B7
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K200869
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 11/07/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date07/31/2026
Device Catalogue Number34251380S
Device Lot NumberK0EE1B7
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 01/30/2024
Supplement Date Received by Manufacturer05/03/2024
08/27/2024
10/10/2024
Initial Report FDA Received Date02/27/2024
Supplement Report FDA Received Date05/23/2024
09/24/2024
11/07/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/19/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age86 YR
Patient SexMale
Patient Weight73 KG